When most people hear the words “drug abuse” they think of opioids like oxycodone, hydrocodone, fentanyl or heroin. Other contenders include stimulants like cocaine and methamphetamine (“meth”), alcohol, ecstasy (MDMA) or LSD. Benzodiazepines (benzos for short) are rarely considered a problem because they are prescribed in such huge quantities. At last count roughly 10 million Americans filled nearly 50 million prescriptions for drugs like alprazolam, clonazepam, lorazepam and diazepam. Many people do not realize there is something called benzodiazepine dependence and it can be hard to overcome!
It is not that easy to OD on benzos. There is an exception to that rule, however. When benzodiazepines are added to opioid pain relievers, the danger of overdose death goes up significantly. A study of U.S. veterans shocked many health professionals (BMJ, online, June 10, 2015).
The authors concluded:
“Among veterans receiving opioid analgesics, receipt of benzodiazepines was associated with an increased risk of death from drug overdose in a dose-response fashion.”
The FDA now acknowledges this risk.
The black box warning that accompanies diazepam (Valium) states:
“WARNING: RISKS FROM CONCOMITANT USE WITH OPIOIDS
Concomitant use of benzodiazepines and opioids may result in profound sedation, respiratory depression, coma, and death.”
Benzos and Dementia?
There is a growing recognition that benzodiazepines should generally not be prescribed to older people.
Despite this, a study in the Journal of General Internal Medicine (Dec. 2018) notes that:
“Benzodiazepines (BZD) impair cognition and are associated with motor vehicle accidents, misuse and abuse, as well as falls and fractures among older adults. After opioids, BZDs are the second-most common medication class linked with pharmaceutical overdose deaths, the rate of which grew 13.6% per year from 1996 to 2013.”
The issue of cognition is not trivial. We have written about the association between benzos and dementia:
No one should EVER stop a benzodiazepine suddenly without very careful medical supervision! Here is why.
The idea that people could develop benzodiazepine dependence came as quite a shock to many health professions. There was resistance to such a concept. Patients who stopped taking alprazolam or diazepam and complained of anxiety or insomnia were likely told that their original symptoms had returned. Many were advised to just keep taking the benzos and stop worrying.
We now know that people who take benzodiazepines regularly for several months are likely to experience withdrawal symptoms if they stop suddenly.
A reader of our syndicated newspaper column recently wrote:
Q. Can you give me some information on how to taper off a benzodiazepine?
My doctor prescribed diazepam (Valium) more than six years ago. I am now trying to get off it, but it is pure hell. The physician doesn’t seem to have specific recommendations. Before we start taking such a medication, doctors should warn us how very difficult it is to stop using it.
The FDA has a sanitized name for this:
Here is what the FDA has to say about benzodiazepine dependence with regard to alprazolam (Xanax):
“Dependence and Withdrawal Reactions, Including Seizures
“Certain adverse clinical events, some life-threatening, are a direct consequence of physical dependence to XANAX. These include a spectrum of withdrawal symptoms; the most important is seizure.
“In a controlled clinical trial in which 63 patients were randomized to XANAX and where withdrawal symptoms were specifically sought, the following were identified as symptoms of withdrawal: heightened sensory perception, impaired concentration, dysosmia [smell disturbance], clouded sensorium, paresthesias, muscle cramps, muscle twitch, diarrhea, blurred vision, appetite decrease, and weight loss. Other symptoms, such as anxiety and insomnia, were frequently seen during discontinuation, but it could not be determined if they were due to return of illness, rebound, or withdrawal.”
What to do About Benzodiazepine Dependence?
We answered the reader of our newspaper column this way:
A. Neither the FDA nor the drug manufacturers of benzodiazepines like diazepam provide much useful guidance on discontinuation.
The official prescribing information for Valium states:
“Abrupt discontinuation or rapid dosage reduction of VALIUM after continued use may precipitate acute withdrawal reactions, which can be life-threatening. To reduce the risk of withdrawal reactions, use a gradual taper to discontinue VALIUM or reduce the dosage.”
Drug companies have not been encouraged to study this phenomenon. As a result, there are no clear guidelines for stopping benzos. People may be advised to taper off the medicine gradually, but that could be interpreted as a few days, a few weeks or a few months.
Here is the official prescribing information for alprazolam (Xanax):
“Risk of Dose Reduction
“Withdrawal reactions may occur when dosage reduction occurs for any reason. This includes purposeful tapering, but also inadvertent reduction of dose (eg, the patient forgets, the patient is admitted to a hospital). Therefore, the dosage of XANAX should be reduced or discontinued gradually.”
Symptoms of Benzodiazepine Withdrawal:
- Fatigue and Tiredness
- Abnormal involuntary movement
- Rapid heart rate
- Blurred vision
- Cognitive disorder
- Muscular twitching
- Impaired coordination
- Memory impairment
- Confusional state
Dealing with Benzodiazepine Dependence:
What is it like to experience benzo withdrawal?
Here are some stories from readers of this column:
“I am a retired RN who worked 20 of her 47 years in mental health. My observations of people on benzodiazapines are: long term administration of benzos resulted in addiction to substances within two weeks. The longer the time they were given, the more difficult to withdraw.
“During withdrawal, patients suffered complete cognitive disintegration, neurological tics and delusions, and were screaming and crying for hours on end. This can go on for months if it doesn’t kill the person.
“I think it is inhumane to discontinue benzos for a patient who has been taking them for long time without a long-term tapered withdrawal plan. I was aware of the dangers of benzodiazepines in the 1970s. Why has this knowledge not been transmitted to new nursing and medical students?”
Another reader offered this:
“I wish doctors would be better advised about how to help patients get off psych drugs. I’m in the heat of alprazolam withdrawal right now. It’s been six months, and there isn’t a doctor out there that acknowledges it. It’s so maddening and totally frustrating.”
Because older people are particularly vulnerable to confusion or falls from benzos, they need special assistance in weaning off such drugs. We wish the FDA would provide better guidance to prescribers when it comes to a tapering plan.
In the meantime, you may find this article helpful:
The Ashton Manual for Benzodiazepine Dependence:
For more specific advice, we encourage patients to have their health care professional consult the “Ashton Manual.” This online guide was developed by Dr. Heather Ashton, a psychopharmacologist and physician who developed a detailed protocol to help patients discontinue benzos.
If you would like to learn more about benzodiazepines, anti-anxiety agents and antidepressants, along with a discussion of the Ashton Manual, why not take a few minutes to listen to our interview with Dr. Joanna Moncrieff. She is the second guest on this show: Challenging Dogma About Alzheimer Disease and Depression.
You may also find this podcast quite valuable:
Show 1315: Are We Medicating Normal Emotions?
A psychiatrist and a patient each describes her perspective on the dangers of medicating normal emotions with psychotropic drugs.
Share your own experience with benzos in the comment section below. We recognize that many older people rely on drugs like alprazolam or clonazepam to get to sleep at night. They may not recognize they have a benzodiazepine dependence problem.
In no case should anyone ever attempt to stop a benzo suddenly or on her own. If the benzo needs to be discontinued it should be done VERY gradually over several weeks or months with medical supervision. Some people may need to take much longer to wean off a benzo.